Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 22, NWS Twin Cities, MN

May 9, 2006Morrison County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at May 9, 2006, 6:51 PM CDT for Morrison County, Minnesota. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2006, 6:51 PM CDT (23:51 UTC)
Expired
May 9, 2006, 7:30 PM CDT
In force
39 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Morrison County, MN

The radar

The Minneapolis radar (KMPX), 145 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 7:05 PM CDTHAIL 0.53 Sw Harding, MNHAILED FOR 10 TO 15 MINUTES. GROUND WHITE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2006-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2006-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 092351
SVRMPX
MNC097-100030-
/O.NEW.KMPX.SV.W.0022.060509T2351Z-060510T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
651 PM CDT TUE MAY 9 2006

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORRISON COUNTY IN CENTRAL MINNESOTA...

* UNTIL 730 PM CDT

* AT 646 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING LARGE HAIL. THIS STORM WAS LOCATED 6 MILES
  WEST OF HARDING...OR ABOUT 14 MILES SOUTH OF BRAINERD...AND MOVING
  SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HARDING...
  LASTRUP...

STAY INDOORS...AND AWAY FROM WINDOWS.

LAT...LON 4615 9402 4616 9425 4602 9420 4603 9398

$$
2 follow-up statements
000 
WWUS53 KMPX 100016
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
716 PM CDT TUE MAY 9 2006

MNC097-100030-
/O.CON.KMPX.SV.W.0022.000000T0000Z-060510T0030Z/
MORRISON MN-
716 PM CDT TUE MAY 9 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR MORRISON COUNTY...

AT 713 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM...CAPABLE OF PRODUCING LARGE HAIL...AND THIS STORM WAS
LOCATED NEAR HARDING...OR ABOUT 17 MILES NORTHEAST OF LITTLE FALLS...
AND MOVING SOUTHEAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE LASTRUP AND HILLMAN.

LAT...LON 4615 9390 4616 9416 4599 9407 4599 9383

$$
000 
WWUS53 KMPX 100032
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
730 PM CDT TUE MAY 9 2006

MNC097-100042-
/O.EXP.KMPX.SV.W.0022.000000T0000Z-060510T0030Z/
MORRISON MN-
730 PM CDT TUE MAY 9 2006

...THE SEVERE THUNDERSTORM WARNING FOR MORRISON COUNTY HAS EXPIRED...

AT 730 PM...DOPPLER RADAR INDICATED A WEAKENING THUNDERSTORM JUST 
EAST OF LASTRUP. THE STORM WAS MOVING SOUTHEAST AT 20 MPH. THE STORM 
WILL MOVE THROUGH HILLMAN BY 8 PM AND MAY PRODUCE HAIL UP TO DIME 
SIZE. THERE WILL ALSO BE A PERIOD OF HEAVY RAIN.

LAT...LON 4615 9390 4616 9416 4599 9407 4599 9383

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:05 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, May 9, 3:05 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
305 PM CDT TUE MAY 9 2006

.DISCUSSION...TONIGHT THROUGH FRIDAY
OVERALL CHALLENGE IN SHORT RANGE FCST IS TIMING AND BEST CHANCES
OF PRECIP THROUGH THE RESIDENCE OF ANOTHER UPPER LEVEL LOW...WITH
PRIMARY CHALLENGE BEING TONIGHT. CONVECTIVE TEMPERATURES HAVING
BEEN WELL SURPASSED TODAY...SCATTERED SHWRS AND TSTMS HAVE
DEVELOPED ALONG WEAK SURFACE BOUNDARIES. GOES WV LOOP SHOWS TWO
SHORTWAVES BOTH HELPING TO TRIGGERING CONVECTION...ONE OVER NW MN
AND THE OTHER RACING EAST ACROSS CTRL SD. THE LATTER IS MORE
POTENT AND MAIN REASON FOR INCREASING POPS OVER WRN MN TONIGHT.
SFC ANALYSIS SHOWS LOW PRESSURE OVER NORTH CTRL MN WITH A
SECONDARY COLD FRONT ENTERING WRN AREA...WHICH WILL ALSO CONTINUE
A SFC SOURCE OF LIFT THROUGH THE EVENING. WITH MANY LAYERS OF
CLOUDS AND THE SUPPORT OF WARMER MOS...HAVE BUMPED UP MINS TNGHT.

VORT MAX STILL CENTERED OVER SRN MN ON WEDS WITH MOISTURE WOUND
AROUND SYSTEM. BOTH NAM AND GFS INDICATE DEEP MOISTURE LEVELS AND
QPF BULLSEYES OVER WRN MN. HAVE LEANED FURTHER EAST WITH HIGHER
POPS...OVER CTRL MN...AS WARMER SFC TEMPS AND BETTER INSTABILITY
VALUES WARRANT. MOS GUIDANCE ALL OVER THE PLACE WITH MAX TEMPS
TOMORROW. HAVE GENERALLY WENT WITH MIDDLE GROUND MET MOS WHICH
SEEMED TO HAVE A GOOD HANDLE ON THERMAL GRADIENT ACROSS CWA. WEST
WINDS SHOULD ALLOW HEATING IN WI...WHILE LOW LEVEL CAA AND BETTER
CHANCES FOR PRECIP WARRANT LOWER VALUES OVER WRN AND CTRL MN.

POPS CONTINUE THRU REMAINDER OF SHORT RANGE...BUT COLD CORE UPPER
LOW MOVING ATOP AREA STILL SHOULD SUPPORT MORE SHOWERY ACTIVITY
THAN GENERAL RAIN. EXCEPTION TO THIS IS OVER WRN WI...AS PREFERRED
GFS AND ECMWF HAVE TRENDED FURTHER WEST AND DEEPER WITH SFC LOW
RIDING FROM SRN STREAM. SREF GUIDANCE ALSO HAS LITTLE LEAST
DEVIATION OF QPF IN THAT AREA. THEREFORE HAVE HIGHEST POPS AND
COOLEST TEMPS OVER WRN WI. THURS AND FRI MAX TEMPS EXPECTED TO BE
AROUND TEN DEGREES BELOW NORMAL ACROSS ENTIRE AREA.

LONGER TERM...FRIDAY NIGHT THROUGH TUESDAY
MODELS OFFER A SOMEWHAT SIMILAR SOLUTION ON VERY SLOW EASTWARD
PROGRESS OF DEEP UPPER LOW. COLD CYCLONIC FLOW WILL LIKELY CONTINUE
TO PRODUCE A FAVORABLE ENVIRONMENT FOR SCATTERED MAINLY AFTERNOON AND
EVENING SHOWERS EASTERN AREAS AS LEAST THRU SATURDAY.  LEFT SUNDAY
DRY FOR NOW.  AS THIS SYSTEM BEGINS TO LOSE ITS GRIP EARLY IN THE
WEEK SHOULD SEE REMAINDER OF PERIOD CONTINUING COOL BUT DRY WITH
LONG FETCH OF NORTH WINDS BETWEEN HIGH PRESSURE IN THE PLAINS AND
DEEP LOW PRESSURE OVER EASTERN U.S.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

MTF/BAP
Hazardous weather outlook, May 9, 4:15 AM CDT, 14 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
415 AM CDT TUE MAY 9 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
100915-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
415 AM CDT TUE MAY 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 9, 5:11 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
511 PM CDT TUE MAY 9 2006

MNZ057-092230-
KANDIYOHI-
511 PM CDT TUE MAY 9 2006

...SIGNIFICANT WEATHER ALERT...
AT 510 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM...CAPABLE OF PRODUCING DIME SIZE HAIL...OVER NORTHERN
KANDIYOHI COUNTY. THIS THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST OF
SPICER AND WAS MOVING TO THE EAST AT 25 MPH. THE COMMUNITIES OF
SPICER AND NEW LONDON COULD BE AFFECTED BY THIS STORM THROUGH
530 PM.

REMAIN ALERT FOR FUTURE STATEMENTS AND POSSIBLE WARNINGS.

RAH
Special weather statement, May 9, 5:57 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
557 PM CDT TUE MAY 9 2006

MNZ051-092325-
SHERBURNE-
557 PM CDT TUE MAY 9 2006

...SIGNIFICANT WEATHER ALERT...
AT 555 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING DIME SIZE HAIL...OVER
NORTH CENTRAL SHERBURNE COUNTY. THIS THUNDERSTORM WAS LOCATED 10
MILES NORTHWEST OF ZIMMERMAN AND WAS MOVING TO THE EAST AT 15
MPH. THE COMMUNITY OF ZIMMERMAN AND RURAL AREAS OF NORTHEAST
SHERBURNE COUNTY COULD BE AFFECTED BY THIS STORM THROUGH 625 PM.

REMAIN ALERT FOR FUTURE STATEMENTS AND POSSIBLE WARNINGS.

RAH
Special weather statement, May 9, 6:44 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
644 PM CDT TUE MAY 9 2006

MNZ049-100015-
STEARNS-
644 PM CDT TUE MAY 9 2006

...SIGNIFICANT WEATHER ALERT...
AT 640 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS...CAPABLE OF PRODUCING DIME SIZE HAIL...BETWEEN ROSCOE
AND PAYNESVILLE IN SOUTHERN STEARNS COUNTY. THE STORMS WERE MOVING TO
THE EAST AT 15 MPH AND WILL AFFECT THE COMMUNITIES OF RICHMOND AND
COLD SPRING THROUGH 715 PM.

REMAIN ALERT FOR FUTURE STATEMENTS AND POSSIBLE WARNINGS.

RAH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:26 PM CDTSevere Thunderstorm WarningMPXHennepin49 min
May 8, 8:16 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin59 min
May 8, 8:21 PM CDTSevere Thunderstorm WarningMPXWaseca39 min
May 9, 6:06 PM CDTSevere Thunderstorm WarningMPXLac qui Parle24 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.